New Mexico, 2008Flash Flooding in New Mexico, July 12 to 13, 2008
July 12 to 13, 2008 · NWS EPZ · 2 events in 2 counties and zones
Outflow boundaries within a very moist air mass caused the development of thunderstorms with very heavy rain. Unfortunately, the ground was already saturated from rainfall on several preceding days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $355,000
- Crop damage
- $50,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow boundaries within a very moist air mass caused the development of thunderstorms with very heavy rain. Unfortunately, the ground was already saturated from rainfall on several preceding days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 12, 1:27 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 12, 1:27 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
227 PM MDT SAT JUL 12 2008
.SYNOPSIS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND
ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. THESE STORMS
WILL PRODUCE HEAVY...POTENTIALLY FLOODING...RAIN. ISOLATED TO
SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA
COUNTY AND FAR WEST TEXAS...BUT HIGH PRESSURE ALOFT WILL LIMIT
THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. THUNDERSTORMS MAY
INCREASE SUNDAY DUE TO A WEAK FRONT MOVING IN FROM THE NORTHEAST.
&&
.DISCUSSION...
HIGH PRESSURE ALOFT OVER SOUTHEAST TEXAS COAST AND INVERTED TROUGH
FROM WESTERN ARIZONA INTO EASTERN PACIFIC WILL CONTINUE TO BRING A
DEEP LAYER OF MOIST AND UNSTABLE AIR ACROSS THE REGION INTO SUNDAY.
LOCAL HEATING...OUTFLOW BOUNDARIES...LOW LEVEL CONVERGENCE...AND
OROGRAPHIC LIFT WILL ALL SERVE AS TRIGGERS FOR THUNDERSTORMS THIS
EVENING INTO TONIGHT. CAPE WAS RUNNING ABOVE 2500 JOULES ON THE
12Z SOUNDING...BUT SHOULD AVERAGE AROUND 1500 THIS AFTERNOON WITH
LIS OF -2 TO -4. PW WILL HOLD AT 1.5 OR ABOVE WITH HIGHEST
AMOUNTS WEST OF THE CONTINENTAL DIVIDE. SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN WILL BE SCATTERED TO NUMEROUS THIS EVENING INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION
AND ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP OVER FAR WEST TEXAS AND SOUTHERN
OTERO COUNTY...BUT THAT HIGH PRESSURE ALOFT WILL TEND TO SUPPRESS
THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. A WEAK FRONT PUSHING
IN FROM THE NORTHEAST TONIGHT WILL STALL OUT ACROSS SOUTHERN NEW
MEXICO SUNDAY. THAT FRONT WILL LIKELY CAUSE AN INCREASE IN
THUNDERSTORM ACTIVITY SUNDAY.
IN THE LONGER RANGE...THAT HIGH PRESSURE OVER SOUTHEAST TEXAS WILL
SLOWLY BUILD WESTWARD INTO NORTHERN MEXICO TOMORROW AND MONDAY THEN
SHIFT NORTHWARD ACROSS NEW MEXICO TO NEAR THE FOUR CORNERS AREA BY
TUESDAY. THIS WILL TEND TO SUPPRESS THUNDERSTORM ACTIVITY MUCH OF
NEXT WEEK. HOWEVER...THERE WILL BE QUITE A LOT OF MOISTURE TRAPPED
UNDER THAT HIGH PRESSURE ALOFT. MORE THAN ENOUGH TO ALLOW AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY. TEMPERATURES WILL REMAIN A LITTLE
BELOW NORMAL SUNDAY...THEN CLIMB BACK TO NEAR NORMAL NEXT WEEK.
&&
.AVIATION...VALID 13/00Z-14/00Z...
A MOIST UNSTABLE AIR MASS REMAINS IN PLACE OVERHEAD WITH A WEAK
BACKDOOR FRONT MOVING INTO THE AREA TONIGHT AFTER 03-06Z. MAINLY
VRF TO MVFR CONDITIONS THROUGH THE PERIOD. HOWEVER...IN AND NR
TSTSMS IFR CONDITIONS WILL FORM RAPIDLY WITH SCT SCUD 010-020 AGL
AND CIGS BKN-OVC 030 AGL. CB TOPS TO 480 MSL. WINDS NE TO ESE AFT
06-09Z BEHIND WEAK FROPA FROM THE EAST.
&&
.FIRE WEATHER...
DEEP MOISTURE WILL REMAIN OVER SOUTHERN NEW MEXICO AND FAR WEST
TEXAS THROUGH THE WEEKEND. SURFACE DEWPOINT TEMPERATURES WILL STAY
UP IN THE MID TO UPPER 50S AND LOWER 60S. THUS RELATIVE HUMIDITY
VALUES WILL REMAIN ELEVATED DURING THE DAY WITH EXCELLENT
OVERNIGHT RECOVERIES. THE MOIST AIRMASS COMBINED WITH OROGRAPHIC
LIFT...MODERATE INSTABILITY...WEAK IMPULSES...AND DAYTIME HEATING
WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT AND SUNDAY. IN A ADDITION A WEAK BACKDOOR COLD
FRONT FROM THE NORTHEAST WILL MOVE INTO THE AREA LATE TONIGHT AND
SUNDAY REINFORCING THE MOIST AIR WITH EASTERLY FLOW AND SLIGHTLY
COOLER TEMPERATURES. LOCALIZED FLOODING IS AGAIN LIKELY.
NEXT WEEK UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER
THE AREA. THIS WILL WARM TEMPERATURES ACROSS THE REGION AND SHOULD
DAMPEN SHOWER INTENSITIES AND COVERAGE SOMEWHAT WITH ACTIVITY MORE
ISOLATED TO WIDELY SCATTERED IN NATURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 70 88 70 91 72 / 30 40 40 30 30
SIERRA BLANCA TX 63 85 63 88 65 / 30 30 40 20 30
LAS CRUCES 67 89 67 92 69 / 40 50 50 40 30
ALAMOGORDO 63 78 63 91 65 / 40 60 50 40 40
CLOUDCROFT 49 66 49 71 51 / 40 60 50 40 40
TRUTH OR CONSEQUENCES 63 85 63 91 65 / 50 60 50 40 40
SILVER CITY 58 84 58 85 60 / 50 60 60 40 30
DEMING 64 91 64 92 66 / 40 50 50 40 30
LORDSBURG 65 90 65 92 67 / 50 50 40 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21/20
Hazardous weather outlook, Jul 12, 10:20 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT SAT JUL 12 2008
NMZ022>025-030>032-TXZ055-056-131730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A DEEP LAYER OF MOIST AND UNSTABLE AIR WILL REMAIN ACROSS THE
REGION TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...WILL BE SCATTERED TO NUMEROUS THIS AFTERNOON INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND
ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED TO
SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA
COUNTY AND FAR WEST TEXAS...BUT THAT HIGH PRESSURE ALOFT WILL
TEND TO SUPPRESS THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO MONDAY WITH THE CHANCE FOR HEAVY RAIN AND FLOODING.
THUNDERSTORM CHANCES WILL DIMINISH NEXT WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR TO LOCAL LAW ENFORCEMENT.
PARK
Flash Flood, Luna
- When
- July 12, 5:45 PM MST to 7:45 PM MST
- Where
- Luna County, 0.83 mi NW of Deming to 1.88 mi WNW of Deming
- Cause
- Heavy Rain
- Property damage
- $350,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.279, -107.759
About 3 inches of rain fell within an hour over already-saturated ground in the western portion of Deming. Major street flooding occurred, with most roads closed west of Highway 11. This same area was under 2 to 3 feet of water which entered homes and businesses. Power was out in the majority of the city as water logged power poles were easily knocked over by 45 mph wind gusts.
Flash Flood, Sierra
- When
- July 13, 3:30 PM MST to 4:30 PM MST
- Where
- Sierra County, 0.99 mi N of Kingston to 2.56 mi WNW of Kingston
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.934, -107.721
Heavy rain caused a rock slide on Highway 152 near Emory Pass on the Sierra/Grant County Line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
- Damaging Winds and Lightning Strike in Kentucky, July 12, 2008$80,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129789, 129810.